Colorado, 2025

Hail in Colorado, May 27, 2025

May 27, 2025 · NWS PUB · 1 event in 1 county or zone

Northwesterly flow allowed for strong to severe storms to develop along the Palmer Divide during the afternoon, with hail in El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Northwesterly flow allowed for strong to severe storms to develop along the Palmer Divide during the afternoon, with hail in El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 27, 1:32 PM MST, 2 hours 8 minutes earlier. Its key messages:

  • Strong to severe thunderstorms possible through Wednesday across the southeast mountains and plains and across the southern I-25 corridor on Thursday.
  • Continued unsettled for Friday into weekend with mainly mountain thunderstorms each day with more widespread thunderstorms Sun/Mon depending on timing of the next ejecting system from the Desert Southwest.
Area forecast discussion, May 27, 1:32 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
232 PM MDT Tue May 27 2025

.KEY MESSAGES...

- Strong to severe thunderstorms possible through Wednesday
  across the southeast mountains and plains and across the
  southern I-25 corridor on Thursday.

- Continued unsettled for Friday into weekend with mainly
  mountain thunderstorms each day with more widespread
  thunderstorms Sun/Mon depending on timing of the next ejecting
  system from the Desert Southwest.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 1258 PM MDT Tue May 27 2025

Northwest flow aloft over the region today combined with
residual moisture in weak upslope flow will trigger another
round of showers and thunderstorms across the mountains and
southeast plains with a little better moisture penetration into
the interior valleys. Thunderstorms will range from more
isolated coverage out west, to scattered to likely coverage for
eastern areas, especially as a low level jet intensifies this
evening increasing the shear and allowing for better storm
organization. In fact, some of the high res CAMs are showing
the potential for convection to last into the overnight hours,
especially across Kiowa and perhaps Prowers counties, though
CAPE becomes more lacking overnight. Main risks will be gusty
winds to around 60 mph and some hail around 1 inch in diameter
between 3 PM and 10 PM. Activity should pull east into KS by
3 PM

Better forcing will be in play for Wednesday as energy rotating
around the upper mid west low moves in during the afternoon.
This sends a cold front into the southeast plains with early
initiation advertised in the CAMs over the Pikes Peak region
(between 1 and 2 PM, spreading southeastward along the frontal
boundary and along a dry line across the far eastern plains
south of the surging front across Baca county. Better CAPE and
shear will be in play tomorrow and severe risk looks higher with
deep layer shears in the 40-50 kt range. Greatest risk area is
over Baca county where both parameters maximize. An MCS will
develop along the front and push southeastward into western KS
and the Panhandles during the evening with stratus and upslope
filling in across the southeast plains overnight. Have
maintained some pops into the overnight hours, though trends
will be towards stratiform precipitation types after midnight
with the potential for fog in and near the mountains. -KT

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 1258 PM MDT Tue May 27 2025

It will be cooler Thursday with stratus banked up across the
eastern mountains and plains gradually eroding during the late
morning/early afternoon. Post frontal upslope flow will keep
40s and lower 50 dew points pinned up across the southeast
mountains and plains. While the plains look to remain capped and
dry, the mountains will see another round of thunderstorms
develop in the afternoon and evening with deep layer shear still
running around 40 kts. Question will be if we stay too cool and
cloudy east of the mountains to get strong development. Think
best chance for an isolated severe thunderstorm will be across
the southern Sangres and southern I-25 corridor but will need
to see how the details evolve with future model runs. Activity
drops southeastward and diminishes across CO during the evening.

Daily afternoon and evening thunderstorms stay more confined to
the mountain areas for Friday through the weekend as the western
U.S. upper ridge expands over western CO on Saturday and shifts
eastward into Sunday. Upper low off the coast of the Baja
Peninsula will weaken, fill and lift northeastward as the next
trough/upper low approaches the Pacific northwest. This will
advect moisture northeastward across CO bringing an uptick in
showers and thunderstorms to the mountains and plains late
weekend into early next week. Fairly deep upper low takes shape
over the western U.S. Tuesday of next week which suggests a
warmer/drier pattern with a dry line and chance of thunderstorms
lurking near the eastern border. -KT

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1137 AM MDT Tue May 27 2025

VFR conditions expected at the terminals today with scattered
thunderstorms developing over the mountains this afternoon and
drifting off into the adjacent valleys and plains during the
late afternoon and evening. Probabilities are high enough to
carry a prob30 for -TSRA at all three terminals with a low
chance (less than 10%) of a strong to severe storm capable of
producing hail up to the size of quarters and erratic gusty
winds up to 50 kts at KCOS and KPUB. Brief MFR to IFR vis will
be possible under the stronger storms. Primary window for TSRA will
be from 23z-03z at the TAF sites. Stratus will return westward
into the I-25 corridor overnight. Odds are good at KPUB that
MVFR to even IFR conditions will return late tonight into
Wednesday morning with stratus and patchy fog. KCOS carries more
uncertainty as northerly winds may serve to keep stratus just
east of the terminal. Will carry a scattered cloud deck for now
and let later shifts refine. KALS will see clearing skies
overnight with light winds. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...KT
LONG TERM...KT
AVIATION...KT
Hazardous weather outlook, May 27, 10:52 AM MST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1152 AM MDT Tue May 27 2025

COZ058>089-093>099-281800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1152 AM MDT Tue May 27 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will develop over the
mountains this afternoon and spread into the adjacent valleys and
plains during the late afternoon and evening. One or two strong
to severe thunderstorms will be possible along the I-25 corridor
and southeast plains, with hail around 1 inch in diameter and
wind gusts around 60 mph possible. The primary window for severe
thunderstorms will be from 4 PM to 10 PM.  A couple rounds of
thunderstorms will continue into the overnight hours for the far
east plains where a few strong storms will be possible through 2
AM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread showers and thunderstorms will continue for Wednesday
and Thursday across much of southern Colorado. Hail, wind and
locally heavy rainfall will all be possible. The potential for
severe storms is elevated both days.

More isolated to scattered showers and thunderstorms are possible
Friday through Monday, mainly across the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

31/31

In the hours before

Special weather statement, May 27, 12:42 PM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
142 PM MDT Tue May 27 2025

COZ060>062-065-072-272015-
Central Chaffee County Below 9000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
142 PM MDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHAFFEE AND
NORTHEASTERN SAGUACHE COUNTIES THROUGH 215 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm near
Poncha Springs, or 43 miles east of Gunnison, moving southeast at 10
mph.

HAZARD...Penny size hail. A brief period of heavy rain will also be
         likely.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible. Be alert for
         water and rocks over Poncha Pass.

Locations impacted include...
Poncha Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3846 10622 3849 10613 3842 10604 3833 10615
TIME...MOT...LOC 1940Z 321DEG 8KT 3844 10613

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Hodanish
Special weather statement, May 27, 1:00 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
200 PM MDT Tue May 27 2025

COZ076-077-081-083-085-272030-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
200 PM MDT Tue May 27 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FREMONT...
SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES THROUGH 230 PM
MDT...

At 159 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Victor, or 19 miles southwest of Colorado Springs,
moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Victor, Royal Gorge, and Canon City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3860 10540 3878 10508 3857 10483 3839 10527
TIME...MOT...LOC 1959Z 326DEG 23KT 3868 10512

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hodanish
Special weather statement, May 27, 1:33 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
233 PM MDT Tue May 27 2025

COZ081-083-085-086-272100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
233 PM MDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO
COUNTIES THROUGH 300 PM MDT...

At 233 PM MDT, local law enforcement reported a strong thunderstorm 8
miles northwest of Penrose, or 24 miles southwest of Colorado
Springs, moving south at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Law enforcement.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Florence, Penrose, Canon City, and Pueblo West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3857 10523 3864 10501 3835 10480 3825 10512
TIME...MOT...LOC 2033Z 337DEG 19KT 3854 10509

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hodanish
Special weather statement, May 27, 2:12 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
312 PM MDT Tue May 27 2025

COZ079-083-086-272145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
312 PM MDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CUSTER AND WEST
CENTRAL PUEBLO COUNTIES THROUGH 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Florence, or 23 miles west of Pueblo, moving southeast
at 5 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Beulah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3815 10514 3824 10502 3815 10482 3800 10501
TIME...MOT...LOC 2112Z 305DEG 5KT 3816 10502

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Hodanish
Special weather statement, May 27, 2:45 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
345 PM MDT Tue May 27 2025

COZ081-272215-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
345 PM MDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TELLER COUNTY
THROUGH 415 PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cheesman Reservoir, or 32 miles northwest of Colorado Springs, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Meteorological conditions are favorable for this storm to become
severe.

This storm will remain over mainly rural areas of northwestern Teller
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 10504 3889 10519 3909 10533 3913 10533
TIME...MOT...LOC 2144Z 325DEG 22KT 3913 10529

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Hodanish
Special weather statement, May 27, 3:22 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
422 PM MDT Tue May 27 2025

COZ081-082-084-085-272300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
422 PM MDT Tue May 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES THROUGH 500 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm over
Woodland Park, or 18 miles northwest of Colorado Springs, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Woodland Park, Manitou Springs, Crystola, Chipita Park, Gleneagle,
Green Mountain Falls, Air Force Academy, Cascade, Monument, and
Colorado Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3901 10521 3910 10504 3905 10477 3874 10493
TIME...MOT...LOC 2222Z 319DEG 19KT 3901 10509

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hodanish

The radar

The Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
May 27, 3:40 PM MST to 3:43 PM MST
Where
El Paso County, 4.18 mi N of Peyton
Measured
1.5 in hail
Reported by
Public
Coordinates
39.090, -104.470

Hail up to 1.5 inches in diameter fell across the Palmer Divide from a severe thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272980.